Probable fenofibrate-induced acute generalized exanthematous pustulosis

Anna E. Power, Linda V. Graudins, Catriona McLean, Ingrid Hopper

Research output: Contribution to journalArticleOtherpeer-review

3 Citations (Scopus)

Abstract

Purpose: The case of a patient who experienced a severe adverse reaction requiring emergency treatment after a single dose of fenofibrate is described. Summary: A 58-year-old woman with type 1 diabetes was hospitalized for treatment of an extensive blistering rash on the buttocks and trunk accompanied by fever, hypotension, tachycardia, neutrophilia, impaired renal function, and liver enzyme abnormalities. She reported that two days previously she had developed fever and vomiting four hours after taking her first dose of fenofibrate (145 mg). The patient required vasopressor support and was initially treated with broad-spectrum antibiotics for 3 days and a course of immune globulin. On hospital day 4, histopathology returned results consistent with acute generalized exanthematous pustulosis (AGEP), and the patient was subsequently treated with topical steroids. Gradual resolution of AGEP was noted at the time of her discharge from the hospital on day 7 and at one-week follow-up. Analysis of the case using the adverse drug reaction probability scale of Naranjo et al. yielded a score of 5, indicating a probable association between fenofibrate use and AGEP development. AGEP is a predominantly drug-induced condition but is not typically associated with fenofibrate use. Cutaneous eruptions in AGEP are often accompanied by systemic symptoms (e.g., fever, leukocytosis), and the disorder can also be associated with impaired creatinine clearance and elevated aminotransaminase levels. Conclusion: A woman with type 1 diabetes developed AGEP after taking a single dose of fenofibrate. Her cutaneous symptoms began to resolve within days of discontinuation of fenofibrate use.

Original languageEnglish
Pages (from-to)2061-2063
Number of pages3
JournalAmerican Journal of Health-System Pharmacy
Volume72
Issue number23
DOIs
Publication statusPublished - 1 Dec 2015
Externally publishedYes

Cite this